Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2019, 1:14 PM EDT for Greenbrier County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 1:14 PM EDT (17:14 UTC)
- Expired
- May 19, 2019, 2:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:21 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 19, 10:21 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1021 AM EDT Sun May 19 2019 .SYNOPSIS... Low pressure over the upper Midwest will move into southeast Canada, pushing a cold front across the eastern United States by late Monday. High pressure follows the front for Tuesday and Wednesday. A warm front moves into the Mid Atlantic region by Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1020 AM EDT Sunday... Area radars are quiet so far this Sunday morning but satellite imagery is showing some Cu already starting to bubble across the NC mountains. Modified morning RNK sounding shows some decent instability and expect primarily unidirectional shear will be increasing as the low level wind flow amplifies ahead of the weak front approaching from the west. This combination of ingredients will be sufficient to generate some flow parallel linear clusters by this afternoon. With an apparent lack of a good feature to focus convective activity like the latest SPC outlook which tapers the region roughly north of route 460 to a marginal risk of severe. Expect the main threats will be wind as DCAPES increase and some hail with the more vigorous cores. Given the expected flow parallel lines/clusters will also have to monitor for potential hydro issues if storms start training over the same locations. Previous discussion... Upper ridge holds in place over the southeast United States today and tonight with little change in 500MB heights. No short wave energy to help trigger thunderstorms this afternoon, but warm, humid, unstable airmass and any residual outflow boundaries will again support thunderstorms. Best convergence will be along a Pittsburgh to Asheville line. Will maintain the highest probability of precipitation over the mountains this afternoon and trim chance of rain tonight. Models continue to show isolated to scattered thunderstorms this afternoon and evening ahead of a more organized line of precipitation along an approaching front late tonight. There may not be much of a break between the two. Expect precipitation along the front to reach the central Appalachians shortly after midnight and along the Blue Ridge by 8AM Monday. 850MB temperatures will be similar to Saturday. Locations not impacted by thunderstorms and debris cloud cover will have similar maximum temperatures. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 315 AM EDT Sunday... On Monday an upper level low pressure system will move from Ontario into Quebec. Its associated cold front has been forecast to move through our area based upon the past several model runs. However, equally consistent, has been the fact that the best dynamics associated with this low will remain well north of the forecast area. This will equate to a front crossing our area with limited convection along it. Our latest forecast will continue to reflect isolated to scattered coverage of showers and storms at best as it crosses. Only a limited change in airmass is expected behind the front. Dew points and temperatures will trend lower into Tuesday as high pressure builds into the region. However, this will be short lived. By Wednesday, the center of the high will be to our east, and low level flow will again be from the south to southwest, advecting warmer and higher dew point air back into the region. Isolated showers and storm will be possible across western and northern parts of the area as a weak disturbance moves eastward through the Ohio Valley, rounding the northern extent of the upper ridge. Temperatures will continue to average around ten degrees above normal on Monday, cool to around normal on Tuesday, then increase to a few degrees above normal on Wednesday. Confidence in the details of this portion of the forecast is moderate to high. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 240 PM EDT Saturday... High pressure aloft will be situated over the southeast and gulf coast states, bubbling up into the southern Appalachians at times. Will mainly be a dry yet above normal/summer pattern this period. We will have to watch for any convective systems that fire along a front that will meander from the mid-Atlantic to the Ohio Valley/Great Lakes. Long range models paint the best chance of storms Thursday, but timing and pattern aloft may change this. The GFS and its ensemble mean does try to break the ridge down a little by next Saturday, with the ECMWF hanging on to higher heights, but with a more west- east flow aloft. Confidence is high for above normal temperatures, but medium on threat of showers/storms. Mainly limited to diurnal mountain storms outside any potential MCS. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... As of 720 AM EDT Sunday... Primarily VFR expected through the 24 hour valid TAF period. Summer-like regime will isolated to scattered thunderstorms over the mountains of the central Appalachains this afternoon and evening. SPC HRRR and HighRes-NMM/ARW guidance show a majority of the storms developing after 18Z/2PM with the best probability at KBLF and KLWB. Any MVFR fog this morning will be patchy and confined mainly to the river valleys. As the low level wind field amplifies expect some gusty conditions to develop once the inversion breaks and the boundary layer becomes deeply mixed by this afternoon. Gusts up to 25 knots are possible. Areal coverage of showers and thunderstorms will diminish after 03Z/10PM but an approaching cold front will keep at least a low probability of precipitation over the mountains through the 12Z end of the TAF forecast period. Confidence was above average for all aviation forecast elements. EXTENDED AVIATION DISCUSSION... An uptick in shower/storm activity is expected along and ahead of a front Monday. May have some sub-VFR fog during the overnight hours, otherwise no visibility restrictions aside from the showers/storms. High pressure will build over the area behind the front for Tuesday and Wednesday, promoting primarily VFR conditions. A warm front in the Mid Atlantic region on Thursday will result in afternoon and evening showers and thunderstorms. && .CLIMATE... As of 145 AM EDT Sunday... Record Highs: May 19th: Roanoke: 96, 1961 Danville: 95, 1962 Lynchburg: 93, 1911 Blacksburg: 88, 1996 Bluefield: 89, 1911 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...MBS/AMS SHORT TERM...DS LONG TERM...WP AVIATION...AMS/PM CLIMATE...AMS/PH
Hazardous weather outlook, May 19, 6:46 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 646 AM EDT Sun May 19 2019 VAZ018>020-022>024-034-035-WVZ043-044-507-508-201100- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 646 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>017-032-033-043>047-058-059-WVZ042-201100- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Patrick-Franklin-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer- 646 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-201100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 646 AM EDT Sun May 19 2019 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 12:39 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1239 PM EDT Sun May 19 2019
VAZ009-010-WVZ042-043-508-191730-
Bland-Smyth-Western Greenbrier-Mercer-Summers-
1239 PM EDT Sun May 19 2019
...THUNDERSTORMS DEVELOPING ACROSS THE HIGHLIGHTS OF SOUTHWEST
VIRGINIA AND SOUTHEASTERN WEST VIRGINIA...
A broken line of thunderstorms was developing between Marion,
Bluefield, Hinton, and Rainelle...drifting slowly north-north east
at 30 to 35 mph
Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief heavy rainfall and occasional cloud-to-
ground lightning.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
and Hinton.
This includes The following Location Mercer County Airport.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3826 8043 3808 8036 3783 8064 3735 8085
3727 8101 3715 8086 3697 8137 3677 8126
3663 8162 3693 8183 3709 8127 3723 8123
3734 8136 3746 8131 3772 8097 3768 8088
3782 8094 3787 8075 3810 8088 3808 8071
TIME...MOT...LOC 1637Z 208DEG 66KT 3846 8049 3743 8103 3693 8138
RABSpecial weather statement, May 19, 12:42 PM EDT, 32 minutes before
Special Weather Statement...CORRECTED
National Weather Service BLACKSBURG VA
1242 PM EDT Sun May 19 2019
VAZ009-010-WVZ042-043-508-191730-
Bland-Smyth-Western Greenbrier-Mercer-Summers-
1242 PM EDT Sun May 19 2019
...THUNDERSTORMS DEVELOPING ACROSS THE HIGHLANDS OF SOUTHWEST
VIRGINIA AND SOUTHEASTERN WEST VIRGINIA...
A broken line of thunderstorms was developing between Marion,
Bluefield, Hinton, and Rainelle...drifting slowly north-north east
at 30 to 35 mph
Winds in excess of 30 mph and pea size hail are possible with these
storms, along with brief heavy rainfall and occasional cloud-to-
ground lightning.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Marion...
and Hinton.
This includes The following Location Mercer County Airport.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3826 8043 3808 8036 3783 8064 3735 8085
3727 8101 3715 8086 3697 8137 3677 8126
3663 8162 3693 8183 3709 8127 3723 8123
3734 8136 3746 8131 3772 8097 3768 8088
3782 8094 3787 8075 3810 8088 3808 8071
TIME...MOT...LOC 1637Z 208DEG 66KT 3846 8049 3743 8103 3693 8138
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:54 PM EDT | Special Weather Statement | RNK | Bland | 36 min |
| May 18, 11:06 PM EDT | Special Weather Statement | RNK | Buckingham | 39 min |
| May 19, 12:39 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 51 min |
| May 19, 12:42 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 48 min |
| May 19, 1:26 PM EDT | Special Weather Statement | RNK | Botetourt | 49 min |
| May 19, 1:34 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 56 min |
| May 19, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 41 min |
| May 19, 2:07 PM EDT | Special Weather Statement | RNK | City of Galax | 53 min |
| May 19, 2:55 PM EDT | Special Weather Statement | RNK | Bland | 35 min |
| May 19, 5:08 PM EDT | Special Weather Statement | RNK | Tazewell | 37 min |
| May 19, 2:05 PM EDT | Special Weather Statement | RNK | Greenbrier | 55 min |
| May 19, 3:18 PM EDT | Special Weather Statement | RNK | Mercer | 42 min |
| May 19, 4:10 PM EDT | Special Weather Statement | RNK | Greenbrier | 50 min |
| May 19, 6:39 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| May 19, 7:13 PM EDT | Special Weather Statement | RNK | Summers | 32 min |
| May 19, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 64 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.